Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 19, NWS JSJ

April 28, 2023

NWS JSJ issued this flash flood warning at Apr 28, 2023, 6:00 PM CDT. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2023, 6:00 PM CDT (23:00 UTC)
Expired
Apr 28, 2023, 7:42 PM CDT
In force
102 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 32 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

679 
WGCA52 TJSJ 282300
FFWSJU
PRC031-290100-
/O.NEW.TJSJ.FF.W.0019.230428T2300Z-230429T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
700 PM AST Fri Apr 28 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Carolina County in Puerto Rico...

* Until 900 PM AST.

* At 700 PM AST, Doppler radar indicated heavy rain across the 
  warned area. Between 1 and 2 inches of rain have fallen. 
  Additional rainfall amounts of 1 to 2 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1845 6604 1844 6601 1846 6599 1843 6598
      1843 6593 1840 6592 1839 6593 1838 6591
      1835 6592 1834 6591 1832 6590 1829 6592
      1827 6591 1829 6594 1831 6594 1838 6600
      1841 6599

FLASH FLOOD...RADAR INDICATED

$$

ERG
1 follow-up statement
181 
WGCA72 TJSJ 290042
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
842 PM AST Fri Apr 28 2023

PRC031-290052-
/O.CAN.TJSJ.FF.W.0019.000000T0000Z-230429T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carolina PR-
842 PM AST Fri Apr 28 2023

...FLASH FLOOD WARNING IS CANCELLED FOR CAROLINA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 1845 6604 1844 6601 1846 6599 1843 6598
      1843 6593 1840 6592 1839 6593 1838 6591
      1835 6592 1834 6591 1832 6590 1829 6592
      1827 6591 1829 6594 1831 6594 1838 6600
      1841 6599

$$

GRS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 3:06 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 28, 3:06 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
406 PM AST Fri Apr 28 2023

.SYNOPSIS...Rains from afternoon showers with isolated
thunderstorms development could lead to flooding of urban areas
and small streams to possible localized flash floods and
mudslides. More stable weather conditions are anticipated early
next week, but afternoon shower development remains likely. Heat
indices of 102-107 degrees are likely each afternoon, primarily
across northern and western sections. Small northerly swells will
promote A high risk of rip currents for the north- facing beaches
of Puerto Rico and the U.S. Virgin Islands early next week.

&&

.SHORT TERM...Tonight through Sunday...

Afternoon moderate to locally heavy rains could continue to lead
to excessive rain hazard risk at limited to elevated levels each
day, mainly across the interior of Puerto Rico. Limited excessive
heat hazard risk levels are likely each afternoon.

Drier air entrainment holds at mid-levels, and a strengthing mid-
level ridge pattern will gradually replace a weak trough pattern
during the cycle. Light and predominantly east-southeasterly low-
level steering flow at 5-15 mph will persist tonight, increasing
to 10-20 mph from Saturday night onwards with the reorganization
of the Bermuda High to the north. Tropical moisture advection will
cause precipitable water values to remain between near to above-
normal seasonal levels. In this scenario and lack of a solid
atmospheric forcing, fair weather conditions under clear to partly
cloudy skies and limited shower activity should prevail during
the overnight and morning hours. Considering a relatively moist
environment, local effects and daytime heating will fuel showers
with possible isolated thunderstorm development between the late
morning and afternoon hours. Remnants from this activity could
linger over land areas after sunset, dissipating as sea breeze
convergence debilitates. Following the general steering flow, the
focus of this activity and rainfall distribution will continue to
favor the central to western interior of Puerto Rico early in the
afternoon, with some showers steered over various sections of the
island late in the afternoon, including the San Juan metropolitan
area and the eastern interior. Moderate to locally heavy rains
could lead to limited to elevated excessive rainfall hazard risks.
Localized flash floods and mudslides are possible. In the U.S.
Virgin Islands, shower development is likely downwind from the
local islands in the afternoon, producing measurable rains over
land areas.

A slightly drier weather pattern is expected on Sunday with the
influence of the mid-level ridge. Still, shower development is
likely, favoring the western to northwestern sections of the
islands as a southeasterly component of the general wind flow
becomes more robust. Rainfall accumulations may be lower than in
previous days, but limited flooding impacts are still possible.

Daily temperature variations will range from the upper 80s to
around 90 degrees across coastal and other urban areas in the
daytime to the upper 50s to about 60 degrees across higher
elevations. Southeasterly winds in a high moisture content
environment could yield heat indices around 102-107 degrees,
particularly across northern and western sections of Puerto Rico
each afternoon.

&&

.LONG TERM...Monday through Saturday...

From previous discussion issued at 521 AM AST Fri Apr 28 2023

Dynamically speaking, forecast continues on track with a building
mid-to-upper level ridge over the region holding through at least
midweek. This should promote some stability aloft and limit deep
convective activity. By the end of the workweek, a polar trough will
deepen north of the local islands, gradually eroding the mid-level
ridge by Thursday and Friday. Dynamics are not looking impressive,
but enough to enhance vertical mixing. At the surface, a building
high pressure over the central Atlantic should promote moderate to
locally fresh ESE winds through the forecast cycle.

There are some uncertainties regarding the amount of moisture
expected across the northeastern Caribbean throughout the week. The
latest 28/00z GFS model solution is a bit wetter than the previous
model cycles with ECMWF showing an even wetter solution throughout
the long-term period. For this reason, POPs were slightly increased.
Models are consistent on the approach of the frontal boundary from
the northwest throughout the week, mostly by Thursday and Friday. As
it approaches, moisture convergence will get enhanced. However,
uncertainty lies in how close the frontal boundary will get
determining the amount of moisture that will converge across the
northeastern Caribbean.

Nevertheless, a typical weather pattern can be expected with showers
developing over the local waters while being pushed by the
southeasterly trades over windward coastal areas during night and
morning hours followed by diurnally induced afternoon showers over
west/northwest PR each day. Southern Puerto Rico and the smaller
islands will receive the least amount of rain. Shower intensity will
depend on the amount of low-to mid-level moisture across the islands
but will remain mostly shallow. By the end of the workweek into the
weekend, the potential for isolated thunderstorms will slightly
increase with the approach of the polar trough and associated
frontal boundary, although Saturday is looking a bit drier than
previous days. The 7-day average streamflows are running between
normal to well above-normal with soil saturation above 80% across
the interior and the eastern third of Puerto Rico. Additional rains
across the area in the coming days could maintain this trend into
early next week. Therefore, excessive runoff is possible with the
heaviest rains promoting urban and small stream flooding across
these areas.

&&

.AVIATION...Afternoon SHRA/isold +TSRA may result in periods of
MVFR/IFR conditions with mtn obscurations across the western and
interior areas of PR including JMZ/JBQ and JSJ through 28/23Z. ESE
winds up to 12 knots with higher gusts and sea breezes, becoming
light and variable overnight.

&&

.MARINE...Mariners can expect seas of 5 feet or less and winds out
the east around 5 to 10 knots across the local waters. A small
northeasterly swell spreading across the regional waters will
maintain a moderate risk of rip currents for most east- and north-
facing beaches. Another small northerly swell and increasing winds
up to 15 knots will yield a high risk of life-threatening rip
currents early next week.

&&

.MARINE...

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...OMS/GRS
LONG TERM....ICP
AVIATION...GRS
PUBLIC/UA...ERG
Hazardous weather outlook, Apr 28, 4:29 AM CDT, 13 hours 31 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
433 AM AST viernes 28 de abril de 2023

AMZ711>745-PRZ001>013-290845-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y del Caribe-
433 AM AST viernes 28 de abril de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas de aisladas son posibles a traves del interior de
Puerto Rico. Este atento a las tronadas en su area y este listo para
buscar refugio.

.Lluvia Excesiva...Inundaciones en areas urbanas, carreteras y
pequenos riachuelos. Inundaciones repentinas aisladas son posibles.

.Calor Excesivo...Indice de calor de 102-107 grados a traves de
las areas costeras del norte y noroeste de Puerto Rico. El
agotamiento por calor es posible con una exposicion prolongada.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas amenazantes a la vida en la zona de las olas rompientes,
particularmente en las playas de orientadas hacia el norte.

.DIAS DOS A SIETE...sabado a jueves

El calor excesivo durante el medio dia en areas costeras del norte
aumentara un poco para temprano la proxima semana. La probabilidad
elevada de lluvia excesiva continuara el sabado, pero las
inundaciones urbanas y de riachuelos seran posibles todos los dias.
Algunas areas de las aguas locales tendran vientos por encima o
igual a los 17 nudos el jueves. Un riesgo de moderado a alto
existira cada dia para las playas con orientacion hacia el norte y
se extendera al sureste de Puerto RIco el jueves.

.Comunicado sobre informacion reportada por observadores...

No se necesita la activacion de observadores.

AMZ716-726-VIZ001-002-290845-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-Aguas cercanas
a la costa del Atlantico y aguas costeras adyacentes del Caribe-
433 AM AST viernes 28 de abril de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Hoy y esta noche

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas amenazantes a la vida en la zona de las olas rompientes,
cerca de Santa Cruz y las playas al noroeste de San Thomas.

.DIAS DOS A SIETE...sabado a jueves

El riesgo de corrientes marinas se tornara alto el lunes y
continuara hasta el jueves.

.Comunicado sobre informacion reportada por observadores...

No se necesita la activacion de observadores.

In the hours before

Local storm report, Apr 28, 4:45 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
545 PM AST FRI APR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     FLOOD            2 E GUAYNABO            18.38N 66.09W
04/28/2023                   SAN JUAN           PR   EMERGENCY MNGR

            EMERGENCY MANAGERS REPORTED FLOODING ALONG
            AVENUE GLASGOW IN SAN JUAN.

&&

ERG
Local storm report, Apr 28, 5:00 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
600 PM AST FRI APR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLOOD            1 SSE GUAYNABO          18.37N 66.10W
04/28/2023                   GUAYNABO           PR   EMERGENCY MNGR

            EMERGENCY MANAGERS REPORTED FLOODING ALONG
            CALLE 21 IN GUAYNABO.

&&

ERG
Local storm report, Apr 28, 5:12 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
612 PM AST FRI APR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      2 NNE GUAYNABO          18.41N 66.10W
04/28/2023                   GUAYNABO           PR   NWS EMPLOYEE

            AN EMPLOYEE FROM THE NWS SHARED A VIDEO OF
            IMPASSABLE ROADS NEAR AVE. SAN PATRICIO.

&&

ERG
Local storm report, Apr 28, 5:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
649 PM AST FRI APR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     FLASH FLOOD      2 NNE GUAYNABO          18.41N 66.10W
04/28/2023                   GUAYNABO           PR   EMERGENCY MNGR

            EMERGENCY MANAGERS REPORTED A GRANDE
            CHEROKEE BEING SWEPT BY THE FLASH FLOOD, AT
            SAN PATRICIO IN FRONT OF CHURCHS CHICKEN AND
            ORIENTAL BANK.

&&

ERG
Local storm report, Apr 28, 5:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
653 PM AST FRI APR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      GUAYNABO                18.38N 66.12W
04/28/2023                   GUAYNABO           PR   EMERGENCY MNGR

            EMERGENCY MANAGERS REPORTED SIGNIFICANT
            FLOODING ALONG ROAD PR-177, NEAR PANADERIA
            LEMY.

&&

ERG
Local storm report, Apr 28, 5:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
657 PM AST FRI APR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLOOD            3 NW CAROLINA           18.44N 66.02W
04/28/2023                   CAROLINA           PR   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED ABOUT HALF A FOOT ON
            STANDING WATER ALONG CALLE DALIA IN ISLA
            VERDE. THE ROADS WAS STILL PASSABLE IN SOME
            AREAS.

&&

ERG

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 1:28 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 28, 1:50 PM CDTAreal Flood AdvisoryJSJ4 hr
Apr 28, 2:35 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 28, 2:42 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 28, 3:14 PM CDTFlash Flood Warning Considerable damage threatJSJ108 min
Apr 28, 3:50 PM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
Apr 28, 4:11 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 28, 4:25 PM CDTAreal Flood AdvisoryJSJ2 hr
Apr 28, 4:48 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 28, 5:02 PM CDTAreal Flood AdvisoryJSJ2 hr
Apr 28, 5:18 PM CDTAreal Flood WarningJSJ3 hr
Apr 28, 5:43 PM CDTAreal Flood AdvisoryJSJ117 min
Apr 28, 6:36 PM CDTAreal Flood AdvisoryJSJ9 min
Apr 28, 6:43 PM CDTAreal Flood AdvisoryJSJ56 min

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.